EconPapers    
Economics at your fingertips  
 

Nonparametric estimation and inference under shape restrictions

Joel L. Horowitz () and Sokbae (Simon) Lee
Additional contact information
Joel L. Horowitz: Institute for Fiscal Studies and Northwestern University

No CWP67/15, CeMMAP working papers from Centre for Microdata Methods and Practice, Institute for Fiscal Studies

Abstract: Economic theory often provides shape restrictions on functions of interest in applications, such as monotonicity, convexity, non-increasing (non-decreasing) returns to scale, or the Slutsky inequality of consumer theory; but economic theory does not provide finite-dimensional parametric models. This motivates nonparametric estimation under shape restrictions. Nonparametric estimates are often very noisy. Shape restrictions stabilize nonparametric estimates without imposing arbitrary restrictions, such as additivity or a single-index structure, that may be inconsistent with economic theory and the data. This paper explains how to estimate and obtain an asymptotic uniform confidence band for a conditional mean function under possibly nonlinear shape restrictions, such as the Slutsky inequality. The results of Monte Carlo experiments illustrate the finite-sample performance of the method, and an empirical example illustrates its use in an application.

Date: 2015-10-19
New Economics Papers: this item is included in nep-ecm
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (3)

Downloads: (external link)
https://www.ifs.org.uk/uploads/cemmap/wps/cwp671515.pdf (application/pdf)
Our link check indicates that this URL is bad, the error code is: 404 Not Found (https://www.ifs.org.uk/uploads/cemmap/wps/cwp671515.pdf [302 Found]--> https://ifs.org.uk/uploads/cemmap/wps/cwp671515.pdf)

Related works:
Journal Article: Nonparametric estimation and inference under shape restrictions (2017) Downloads
Working Paper: Nonparametric estimation and inference under shape restrictions (2016) Downloads
Working Paper: Nonparametric estimation and inference under shape restrictions (2016) Downloads
Working Paper: Nonparametric estimation and inference under shape restrictions (2015) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:ifs:cemmap:67/15

Ordering information: This working paper can be ordered from
The Institute for Fiscal Studies 7 Ridgmount Street LONDON WC1E 7AE

Access Statistics for this paper

More papers in CeMMAP working papers from Centre for Microdata Methods and Practice, Institute for Fiscal Studies The Institute for Fiscal Studies 7 Ridgmount Street LONDON WC1E 7AE. Contact information at EDIRC.
Bibliographic data for series maintained by Emma Hyman ().

 
Page updated 2025-03-31
Handle: RePEc:ifs:cemmap:67/15